2.50
Hdl Handle:
http://hdl.handle.net/10755/158040
Type:
Presentation
Title:
Risk of Subtherapeutic INR in Warfarin Patients Traveling to High Altitude
Abstract:
Risk of Subtherapeutic INR in Warfarin Patients Traveling to High Altitude
Conference Sponsor:Western Institute of Nursing
Conference Year:2006
Author:Dingmann, Colleen, RN, PhD
P.I. Institution Name:University of Colorado at Denver/HSC
Title:Instructor
Contact Address:Department of Anesthesiology, 4200 E. 9th Ave., B113, Denver, CO, 80262, USA
Contact Telephone:303-372-6310
Co-Authors:Martha Tissot van Patot, PhD; and Ashley E. Hill, DVM, PhD
Background: An ever-increasing number of people over the age of 45 are frequently traveling to high altitude for vacations and business meetings. Approximately 200,000 people on warfarin therapy visit a resort at altitude (>8,000 ft) annually, in Colorado. Health care providers practicing at altitude have expressed concern that ascent to altitude adversely affects coagulation in patients taking warfarin and the potential consequences as a result of this adverse affect. Purpose: The aim of the study was to determine the effect of ascent to, and descent from, altitude on coagulation in warfarin patients, as assessed by the international normalized ratio (INR). Methodology: A retrospective medical chart review was conducted on all warfarin patients treated between 8/1998 and 10/2003 at a cardiology clinic in which travel to and from altitude was documented in association with each INR measurement. Results: Of the 1139 INR measurements in 49 patients, 143 were associated with changes in altitude (in 32 of 49 patients). The odds of an INR measurement being below the prescribed range were 2.7 times (95% CI: 1.2 - 5.8) higher among warfarin patients with recent ascent to altitude, 2.1 times (95% CI: 1.4 - 3.2) higher among warfarin patients with atrial fibrillation, and 5.6 (95% CI: 2.3 - 13.7) times higher among warfarin patients with both atrial fibrillation and recent ascent to altitude. Clinical Implications: Increasing altitude is a risk factor for sub therapeutic INR in warfarin patients and that risk is doubled in atrial fibrillation patients, which may lead to an increase risk of stroke. This data suggest that INR should be closely monitored in warfarin patients traveling to altitude and the importance of patient education in this population.
Repository Posting Date:
26-Oct-2011
Date of Publication:
17-Oct-2011
Sponsors:
Western Institute of Nursing

Full metadata record

DC FieldValue Language
dc.typePresentationen_GB
dc.titleRisk of Subtherapeutic INR in Warfarin Patients Traveling to High Altitudeen_GB
dc.identifier.urihttp://hdl.handle.net/10755/158040-
dc.description.abstract<table><tr><td colspan="2" class="item-title">Risk of Subtherapeutic INR in Warfarin Patients Traveling to High Altitude</td></tr><tr class="item-sponsor"><td class="label">Conference Sponsor:</td><td class="value">Western Institute of Nursing</td></tr><tr class="item-year"><td class="label">Conference Year:</td><td class="value">2006</td></tr><tr class="item-author"><td class="label">Author:</td><td class="value">Dingmann, Colleen, RN, PhD</td></tr><tr class="item-institute"><td class="label">P.I. Institution Name:</td><td class="value">University of Colorado at Denver/HSC</td></tr><tr class="item-author-title"><td class="label">Title:</td><td class="value">Instructor</td></tr><tr class="item-address"><td class="label">Contact Address:</td><td class="value">Department of Anesthesiology, 4200 E. 9th Ave., B113, Denver, CO, 80262, USA</td></tr><tr class="item-phone"><td class="label">Contact Telephone:</td><td class="value">303-372-6310</td></tr><tr class="item-email"><td class="label">Email:</td><td class="value">colleen.dingmann@uchsc.edu</td></tr><tr class="item-co-authors"><td class="label">Co-Authors:</td><td class="value">Martha Tissot van Patot, PhD; and Ashley E. Hill, DVM, PhD</td></tr><tr><td colspan="2" class="item-abstract">Background: An ever-increasing number of people over the age of 45 are frequently traveling to high altitude for vacations and business meetings. Approximately 200,000 people on warfarin therapy visit a resort at altitude (&gt;8,000 ft) annually, in Colorado. Health care providers practicing at altitude have expressed concern that ascent to altitude adversely affects coagulation in patients taking warfarin and the potential consequences as a result of this adverse affect. Purpose: The aim of the study was to determine the effect of ascent to, and descent from, altitude on coagulation in warfarin patients, as assessed by the international normalized ratio (INR). Methodology: A retrospective medical chart review was conducted on all warfarin patients treated between 8/1998 and 10/2003 at a cardiology clinic in which travel to and from altitude was documented in association with each INR measurement. Results: Of the 1139 INR measurements in 49 patients, 143 were associated with changes in altitude (in 32 of 49 patients). The odds of an INR measurement being below the prescribed range were 2.7 times (95% CI: 1.2 - 5.8) higher among warfarin patients with recent ascent to altitude, 2.1 times (95% CI: 1.4 - 3.2) higher among warfarin patients with atrial fibrillation, and 5.6 (95% CI: 2.3 - 13.7) times higher among warfarin patients with both atrial fibrillation and recent ascent to altitude. Clinical Implications: Increasing altitude is a risk factor for sub therapeutic INR in warfarin patients and that risk is doubled in atrial fibrillation patients, which may lead to an increase risk of stroke. This data suggest that INR should be closely monitored in warfarin patients traveling to altitude and the importance of patient education in this population.</td></tr></table>en_GB
dc.date.available2011-10-26T20:26:59Z-
dc.date.issued2011-10-17en_GB
dc.date.accessioned2011-10-26T20:26:59Z-
dc.description.sponsorshipWestern Institute of Nursingen_GB
All Items in this repository are protected by copyright, with all rights reserved, unless otherwise indicated.